Lake Huron, 2021

Waterspout in Lake Huron, June 26, 2021

June 26, 2021 · NWS DTX · 1 event in 1 county or zone

A tornado tracked across the Eagle Bay public access point and into Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A tornado tracked across the Eagle Bay public access point and into Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 26, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 2:15 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
315 PM EDT Sat Jun 26 2021

.DISCUSSION...

Prior update discussion still generally holding and is repeated here
with minor adjustments based on trends this afternoon.

Concerns for today remain on the heavy rain/flooding potential as
well as severe storm chances this afternoon and evening.

Severe: Main warm front has pushed north of the area this morning,
now residing over the northern Saginaw Bay and central lower MI. As
a result, the warm sector moisture-rich airmass is still overhead
with the 12Z DTX sounding showing 1.88" of PW in addition to MLCAPE
slightly over 500 J/kg. Morning radar depicts a weak pseudo-warm
front feature lifting north across the Thumb area which coincides
with the nose of a weak elongated LLJ that is working northeast into
SE MI from IN/IL. Models continue to show this 20-30kt LLJ becoming
more compact while overspreading lower MI this afternoon. Jet
intensifies this evening with 40kts by 21Z and up to 50kts by 03Z.
Main consequence will be increasing low level shear as effective
inflow shear values increase from ~20-25kts early this afternoon to
30-40kts after 22-23Z this evening. Instability will be sufficient
for scattered strong to severe thunderstorm development as MLCAPE
values range between 1000-1500J/kg. Hi-res model runs since noon
have backed off in the scattered afternoon thunderstorm development
out while main convective potential coming with the line currently
working into SW lower MI. This line is tracking a bit quicker than
the CAMs originally suggest and likely will reach the Saginaw Valley
by 20Z. Best coverage of showers and thunderstorms still looking to
be across the Saginaw Valley, Thumb, and I-69 corridor with more
scattered activity for areas to the south. Given the moisture and
strengthening LLJ, main threat will be for damaging winds either
from precip loading or bowing segments in the line this evening.
With SRH values between 100-200 m2/s2, LCL heights less than 600m,
and curved hodos a tornado or two will be possible this evening with
that convective line. Best potential for a tornado will be from
Flint north over the Saginaw Valley region and western Thumb. Some
small hail is possible given the instability and shear, but mid-
level lapse rates generally staying below 5C/km will limit any large
hail chances.

Heavy Rain: Heaviest rainfall today will likely be north of M-59 up
in the Thumb and Saginaw Valley areas. RAP shows increasing moisture
advection this afternoon with PW values reaching up around 2". Based
on how the hi-res models track convection ENE, training of storms
capable of heavy to torrential rain is possible across the Saginaw
Valley and Thumb allowing for rainfall totals up in the 1-3" range,
though a local amount near 4" can't be ruled out. Lesser amounts are
expected south of M-59 with amounts only up to around 1". Any
locally higher amounts should stay below 2".

Longer Term Outlook (new discussion): Wet weather pattern continues
Sunday as yet another surface low tracks northeast across northern
lower MI dragging a slow moving cold front through SE MI later in
the day Sunday. Moisture-rich airmass remains over the region Sunday
with PW values lingering around 2" which will keep the potential of
torrential rainfall there in any thunderstorm Sunday afternoon.
Better chances Sunday afternoon, compared to this afternoon, for
breaks in the cloud cover allowing for a bit more insolation/heating
helping to increase potential instability. The CWA remains under a
Day 2 marginal risk as a result. Longer range CAMs try to get MLCAPE
values up around 1200 J/kg by 4PM. However in comparison to today,
bulk shear is much less impressive generally staying below 30kts as
the LLJ will have already departed into southern Canada. Severe
threat would be limited to strong wind gusts resulting from precip
loading. The cold front is likely to stall out somewhere in the
vicinity of the MI/OH border Sunday night before lifting north as a
warm front Monday as new surface low pressure develops over the
central Plains. Rain chances linger through most of the coming work
week as the central Plains low slowly tracks northeast through the
upper lakes Tuesday into Wednesday. This is quickly followed by
another low dropping southeast out over northern Ontario across
lower MI Thursday.

&&

.MARINE...

A stalled frontal boundary remains draped across Lake Huron this
afternoon with widespread showers and fog persistent across much of
the lake within the subtropical moisture in place. Low pressure
currently over Iowa tracks northeast along the boundary this evening
and spreads over northern Lake Michigan and the Straits tonight.
This will tighten the southwest pressure gradient over the region
with gusts to around 25 kt likely to occur over western Lake Erie
where a Small Craft Advisory has been issued through this evening.
The low will also direct an additional surge of moisture into the
region from the southwest this evening with numerous showers and
storms likely across the waters. Any storms will cause heavy
downpours as well as a chance for gusty winds and locally higher
waves. Shower and thunderstorm activity wanes late tonight into
early Sunday as the low moves off into Ontario. There is an
additional chance for showers and storms during the day Sunday
however as the very humid air mass and frontal boundary remain
stalled out over the region. This overall pattern continues into the
early week, but rainfall looks to be less widespread and less
intense after Sunday.

&&

.HYDROLOGY...

The atmosphere will change very little through the weekend as a
frontal boundary wavers across the region with a subtropical airmass
overhead. These very moist conditions will hold through into Monday.
This environment combined with passing low pressure systems and
upper-level disturbances will result in several more rounds of heavy
rain showers in addition to periods of embedded thunderstorms. The
majority of activity today will be focused along and north of the I-
69 corridor as a line of showers and thunderstorms moves northeast
from SW lower MI into our area. Activity will be much more scattered
south of I-69. Rainfall totals north of I-69 through early tonight
expected to be in the 1-3 inch range though a locally higher total
near 4 inches is possible. These higher amounts will be dependent on
the speed and track of thunderstorms and if multiple rounds of
storms move over the same area. Totals south of I-69 expected to be
up around 1 inch. Any locally higher amounts should stay below 2
inches. Additional rain activity, heavy at times, will continue
Sunday.

&&

.PREV DISCUSSION...
Issued at 104 PM EDT Sat Jun 26 2021

AVIATION...

There is expected to be some increase in the cloud bases early this
afternoon under persistent daytime heating. The exception will be
from FNT up to MBS where upper level support will remain more
prevalent into late afternoon, thereby maintaining more frequent
shower activity. Partial clearing upstream across Indiana will boost
late day instability which will advect into portions of Se Mi this
afternoon. This will allow the current area of convection across NE
Illinois to advance into portions of Se Mi late this afternoon and
evening. Given the ample low level moisture, wide fluctuations in
ceilings/visibilities will persist through the night.

For DTW...The main region of upper level support for late day
thunderstorms will remain primarily north and west of metro airport.
There is still the potential for some lead convergence to set up a
little farther east, supporting a chance for thunderstorms after 23Z
and into late evening.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 feet through the TAF period.

* Moderate in thunderstorms impacting DTW this evening. Low
  overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ047>049-053>055-060>063-
     068>070-075-076-082-083.

Lake Huron...Dense Fog Advisory until 8 AM EDT Sunday for LHZ361>363.

Lake St Clair...NONE.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

DISCUSSION...KDK
MARINE.......TF
HYDROLOGY....KDK
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 26, 2:22 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
322 PM EDT Sat Jun 26 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
322 PM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through tonight. Refer to the latest
urgent weather message for additional information.

There is a Slight Risk of severe weather today for most of Southeast
Michigan with a Marginal Risk south of a line from about Port Huron
to Adrian. Damaging wind gusts to 60 mph will be the primary threat
with these storms. Secondary threat of a tornado or two with best
potential for these from Flint north across the Saginaw Valley and
western Thumb. Storm motion will be northeast around 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active stretch of weather continues on Sunday with a Marginal Risk
of severe storms. The main threat for thunderstorm activity will be
damaging wind gusts to 60 mph and torrential rainfall which could
lead to localized flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Dispatchers... Spotter activation may be needed this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
322 PM EDT Sat Jun 26 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through tonight. Refer to the latest
urgent weather message for additional information.

There is a Slight Risk of severe weather today for most of Southeast
Michigan with a Marginal Risk south of a line from about Port Huron
to Adrian. Damaging wind gusts to 60 mph will be the primary threat
with these storms. Secondary threat of a tornado or two with best
potential for these from Flint north across the Saginaw Valley and
western Thumb. Storm motion will be northeast around 40 kts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active stretch of weather continues on Sunday with a Marginal Risk
of severe storms. The main threat for thunderstorm activity will be
damaging wind gusts to 60 mph and torrential rainfall which could
lead to localized flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Dispatchers... Spotter activation may be needed this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Local storm report, Jun 26, 11:18 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1218 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       MACOMB TOWNSHIP         42.67N 82.92W
06/26/2021  M2.00 INCH       MACOMB             MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jun 26, 11:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1236 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       2 NW COLUMBIAVILLE      43.18N 83.44W
06/26/2021  M1.19 INCH       LAPEER             MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

MV
Local storm report, Jun 26, 12:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
118 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
06/26/2021  M3.88 INCH       OAKLAND            MI   PUBLIC

            25 HOUR RAINFALL TOTAL.

&&

MV
Special weather statement, Jun 26, 2:05 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
305 PM EDT Sat Jun 26 2021

MIZ055-261945-
Sanilac MI-
305 PM EDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SANILAC COUNTY UNTIL 345
PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandusky, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sandusky around 310 PM EDT.
  Deckerville around 320 PM EDT.
  Carsonville around 325 PM EDT.
  Forestville around 345 PM EDT.

Other locations impacted by this storm include Palms, McGregor,
Forester, Snover, Juhl, Elmer and Richmondville.

People attending Sanilac County Courthouse should prepare to seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4335 8299 4350 8305 4369 8263 4370 8260
      4369 8260 4362 8255 4344 8252
TIME...MOT...LOC 1904Z 243DEG 27KT 4345 8291

SC
Special weather statement, Jun 26, 2:44 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
344 PM EDT Sat Jun 26 2021

MIZ047-048-053-262030-
Bay-Saginaw-Midland-
344 PM EDT Sat Jun 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BAY...NORTH CENTRAL
SAGINAW AND SOUTHEASTERN MIDLAND COUNTIES...

At 344 PM EDT, a strong thunderstorm was located over Freeland,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Auburn around 355 PM EDT.
  Bay City, Kawkawlin and Essexville around 405 PM EDT.

Other locations impacted by this storm include Poseyville, Laporte
and Bay City State Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4374 8391 4369 8387 4362 8368 4364 8365
      4362 8363 4360 8365 4359 8369 4360 8370
      4359 8370 4343 8419 4357 8428
TIME...MOT...LOC 1944Z 239DEG 36KT 4354 8415

KDK

The radar

The Detroit radar (KDTX), 158 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Port Austin to Harbor Beach Mi

When
June 26, 5:00 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 1.48 mi NW of Grind Stone City
Reported by
NWS Storm Survey
Coordinates
44.066, -82.920

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970109.